Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Marquette, MI

April 24, 2002Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 24, 2002, 7:27 AM EDT for Houghton County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 7:27 AM EDT (11:27 UTC)
Expired
Apr 24, 2002, 8:30 AM EDT
In force
63 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Houghton County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 7:30 AM EDTHail 0.75Atlantic Mine, MIPenny sized hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 241127
SVRMQT
MIC061-241230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
727 AM EDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 830 AM EDT

* AT 720 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF REDRIDGE...OR
  ABOUT 18 MILES NORTHEAST OF ONTONAGON. THE STORM WAS MOVING EAST AT
  45 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOIVOLA...DONKEN AT 735 AM EDT
  SOUTH RANGE...PAINESDALE AT 740 AM EDT
  HANCOCK AT 745 AM EDT
  CHASSELL...HOUGHTON AT 750 AM EDT
  HUBBELL...JACOBVILLE AT 755 AM EDT
  RICE LAKE AT 805 AM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

JLB

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:19 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 24, 4:19 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
419 AM EDT WED APR 24 2002

MAIN CONCERN FOR THIS FCST PERIOD IS THE TSRA AND WNDS TDA AND TNGT.

WV IMAGERY SHOWING A MID LVL LOW OVR N MAN THIS MRNG. A RDG OVR THE
UPR GRTLKS THIS MRNG SEPERATES THE MAN LOW FM A LOW OVR N ATLC CST.
A FEW CLDS PASS ACRS THE CWA THIS MRNG IN ASSOC WITH A WEAK AND DRY
SHRTWV SLIDING THRU THE RDG. A DEEPER SHRTWV IS SWING ARND THE S
SIDE OF THE MAN LOW AND IS OVR THE DKTS ATTM. IN ASSOC WITH THE
SHRTWV...SFC ANLYS CONFIRMING A CDFNT STRETCHING FM A LOW OVR NE
MAN...TO A LOW OVR W CNTRL MN...THEN THE FNT EXTD SW INTO CNTRL KS.
A LARGE BROAD RDG IS OVR MUCH OF THE E QUARTER OF CONUS. ACYC FLOW
BEHIND THIS RDG IS DRAWING GULF MOISTURE INTO THE N PLAINS AHD OF
CDFNT. ALREADY THE DWPNTS OVR MN ARE IN THE UPR 40S. A 60KT LOW LVL
JET IS OVR MN JUST AHD OF THE CDFNT. 90KT UPR LVL JET IS OVR W MN
THIS MRNG. -TSRA ARE OCCURRING ALONG THE FNT IN VCNTY OF STRONGEST
LOW LVL CONVERGENCE AND UPR LVL JET DIVERGENCE. 295K ISENTROPIC
ANLYS SHOWING ASCENDING AIR OVR W U.P....AHD THE FNT.

MDLS INITIALIZE WELL AND ARE IN VERY GOOD AGREEMENT OUT TO 60 HRS
WITH RESPECT TO THE SYS MOVING THRU FCST AREA. ONLY MINOR DIFFERENCE
OCCUR...MAINLY WITH QPF. I FAVOR A COMPROMISE BTWN ETA AND AVN.

THE MAN MID LVL LOW WILL EDGE INTO CNTRL MAN BY 18Z TDA. THE MORE
INTENSE SHRTWV WILL MOV INTO MN...REACHING THE W END OF LK SUPERIOR
BY 00Z THU. THE SFC LOW AND ASSOC CDFNT WILL REACH W LK SUPERIOR BY
12Z...CMX-IMT BY 18Z...AND SSM BY 00Z THU. THE 50KT LOW LVL JET MAX
WILL MOV ACRS UPR MI THIS MRNG. ETA INDCT THE STRONGEST CAPE OVR THE
CWA TDA...WILL BE THIS MRNG OVR W U.P. WHERE VALUES OF 300-400J/KG
ARE POSSIBLE. BY MID DAY...THE CAPE WILL FALL OFF TO ZERO...AS
STRONG LOW LVL JET WILL BRING CAA AT 850MB TO CWA...DESTABLIZE THE
AMS BLO 850MB...BUT STABLIZE AMS ABV. BY DESTABLIZING LOW
LVL...PARTS OF THE LOW LVL JET WILL MIX TO SFC THIS AFTN. WILL ISSUE
A HIGH WND ADVISORY SPCLY FOR THE KEWEENAW WITH FREQ GUSTS TO 45
MPH. ALREADY A 52KT GUST WAS REPORTED OVRNGT AT KFFM. THUS WNDS
BEHIND THE FRNT WILL INCR THIS AFTN. LOW LVL MSTR PRESENT...ALONG
WITH THE INSTABILITY CAUSED THE CONVERGENCE OF THE LOW LVL JET AND
ISENTROPIC LIFT ASSOC WITH THE FROPA...NUMEROUS SHRA WILL BE
GENERATED. FOR A SHORT TIME...THE DIVERGENCE ASSOC WITH THE UPR LVL
JET AND THE SHRTWV ENERGY PASSING OVR THE CWA WILL ENHANCE LIFT AND
GENERATE SCT TSRA AS WELL.

THE MAN MID LVL LOW WILL REACH W ONT BY 06Z TNGT. THE SHRTWV
ROTATING ARND THE S SIDE OF THIS LOW WILL SWING THRU THE FCST AREA
BY 06Z. BY 06Z THE CDFNT WILL HAVE MOV INTO E ONT. STRONG 295K
ISENTROPIC WNDS WRAPPING ARND THE BACK SIDE OF THE LOW SUGGEST
SUBSIDENCE. THE SHRTWV ENERGY WILL HAVE MOVED OFF TO THE E OF CWA
AND THE 850-500MB Q-VEC DIVERGENCE SUPPORT LOSS OF UVM. CAA BEHIND
THE FRNT LOWERS 1000-500MB THICKNESS TO ARND 520DAM...INDICATING
PCPN CHGG OVR TO SN. ETA/AVN IS DRAWING DRIER AIR INTO CWA BY
06Z...REDUCING THE MEAN SFC-500MB RH TO <70 PCT. LOW LVL JET
WRAPPING ARND THE LOW OVR ONT WILL BRING CAA TO CWA AOA 850MB. A
POCKET OF COLD 850MB AIR WILL SPREAD OVR LK SUPERIOR. THIS WILL
RAISE A SFC BASE INVRN THAT IS OVR THE U.P. TO 800MB...CREATING
SFC-850MB 8.5C/KM LAPSE RATE AND A LK-850MB DELTA-TS OF 16C. THIS
WILL ALLOW STRONG GUSTY WNDS TO MIX TO SFC. WILL KEEP HI WND UP FOR
KEWEENAW FOR TNGT AS WELL. XPC WNDS OF 20 TO 30 KTS ACRS NW CWA.
WITH A STRONG WNDS COMING ACRS THE LK...THE FETCH WILL BE GREATLY
DIMINISHED. MEAN SFC-850MB RH WILL BE 70-80PCT. XPC CHC OF A FEW LES
FLURRIES...BUT NO ACCUM...OVR LES PRONE AREAS OF W LK SUPERIOR.
SINCE THERE IS A LONGER FETCH FOR E PART OF LK SUPERIOR...XPC CHC OF
SOME MINOR LES ACCUM OF SNOW OVR ALGER AND LUCE CO.

THU MRNG COULD STILL HAVE SOME LES FLURRIES OVR W U.P...BUT BY MID
DAY DRIER AIR WILL ADVECT INTO BHND THE CDFNT...FURTHER REDUCING
CHC OF LES. SFC-850MB LAPSE RATE STILL BE ARND 8.5-9C/KM. THIS WILL
CONT TO ALLOW STRONG GUSTY W-NW WND TO FLOW OVR LK SUPERIOR.
DELTA-TS WILL REMAIN ARND 16C OVR LK SUPERIOR. STILL THE STRONG
WNDS WILL KEEP THE FETCH RATHER SHORT OVR THE W...BUT COULD GET
ENOUGH TO PRODUCE MINOR ACCUM OVR ALONG THE LAKE SHORE OF ALGER AND
LUCE CO. ELSEWHERE STILL BREEZY WITH UNSEASONABLY COOL
TEMPS...MAKING FOR BLUSTERY CONDITIONS.

.MQT...HI WND ADVISORY MIZ001-003.
       GALE WRNG LK SUP.

DLG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:50 AM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon40 min
Apr 24, 7:18 AM EDTSpecial Marine WarningMQT57 min
Apr 24, 9:05 AM EDTSevere Thunderstorm WarningMQTBaraga40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.